Utah, 2022

Flash Flooding and Debris Flow in Utah, October 2, 2022

October 2, 2022 · NWS GJT · 4 events in 1 county or zone

Significant clearing late in the morning resulted in the development of high instability across eastern Utah. This, paired with upper level support and ample moisture, produced strong to severe thunderstorms across the area in the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Significant clearing late in the morning resulted in the development of high instability across eastern Utah. This, paired with upper level support and ample moisture, produced strong to severe thunderstorms across the area in the late afternoon and early evening hours. Significant hail accumulation occurred in Green River and along I-70. Additionally, heavy rain occurred with storms which led to flash flooding across portions of Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 2, 2:09 PM MST, 36 minutes earlier.

Area forecast discussion, Oct 2, 2:09 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
309 PM MDT Sun Oct 2 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 301 PM MDT Sun Oct 2 2022

Another active afternoon and evening is expected over the forecast
area as the closed-low over Montana remains nearly stationary. The
best action has been across the south this morning, but the focus
has shifted north as a broad area of showers and thunderstorms
moves east across Utah into Colorado this afternoon. A combination
of good shear, over 1000 J/kg of CAPE and PWAT value over 150
percent of normal will allow strong to severe storms to develop
and continue into the evening hours. The strongest storms will
produce gusty outflow winds, possibly large hail and frequent
lightning. In addition, heavy rain will be possible in the
stronger storms but fairly good storm motion will limit potential
heavy rain amounts. CAM models show the best forcing will occur
through the mid-evening hours as the area of convection pushes
southeast overnight. Shower activity will transition to more
stratiform precipitation overnight with embedded convection
continuing. Gusty winds will continue into the evening hours
around the circulation of the closed-low to our north. Snow levels
will be around 11kft, but convective heavier precipitation will
drive snow levels down to 10kft. As the closed-low moves across
eastern Montana on Monday, drier air will return across the
northwest section of the forecast area. However, a combination of
weak dynamics rotating around the closed-low and daytime heating
will allow showers and thunderstorms, with some possibly strong,
to develop on Monday afternoon before diminishing Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 301 PM MDT Sun Oct 2 2022

The longwave pattern transitions as the weakening closed-low
slowly moves east across the Dakotas on Tuesday and across the upper
Midwest on Wednesday. A drier pattern will set up over the region as
a ridge of high pressure builds over the western states. However, a
weak trough over New Mexico will provide enough forcing and
subtropical moisture to allow late-day showers and thunderstorms
across the south and higher terrain on Tuesday and Wednesday.
Ensemble blends slowly strengthen this southern trough through
the end of the week as it becomes closed-off over Baja California
by Friday and is forecasted to remain nearly stationary through
the weekend. Low confidence forecast shows a continuation of late-
day showers and thunderstorms through the end of the workweek
with a higher probability of a more northward push of shower
activity by the weekend. High temperatures will remain seasonably
warm through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM MDT Sun Oct 2 2022

Another active day with overnight showers and thunderstorms
continuing this morning and eventually re-blossoming through the
afternoon hours. Tried to time radar and satellite trends to first
6 hours of TAF forecasts with general optimism beyond that. VFR
should dominate the forecast but passing storms could bring ILS to
IFR conditions depending in proximity to the airfield. Gusty
outflow winds and hail will be threats with the strongest storms
with could dramatically change the flight conditions and will
continue to watch radar trends and amend the forecasts as
necessary. Lingering cloudiness and showers overnight could bring
ILS to MVFR conditions with likely terrain obscurations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
Hazardous weather outlook, Oct 2, 3:18 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
418 AM MDT Sun Oct 2 2022

COZ001>014-017>023-UTZ022>025-027>029-031030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
418 AM MDT Sun Oct 2 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
potential for strong to severe storms capable of generating winds
in excess of 50 knots and large hail. In addition, cooling
temperatures will bring light snow accumulations above 11,000 feet
with snow down to pass level by early Sunday morning. Snow is not
expected to accumulate on roadways and therefore, impacts will be
minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms with mountain snow showers over the peaks
will continue into Monday, becoming less widespread by Tuesday.
Accumulating snow is expected to remain above pass level. Freezing
temperatures in the lower elevations become possible across
portions of northwest Colorado beginning Tuesday morning and are
likely to continue through the remainder of the week with drier
conditions and storms confined to higher terrain along the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 2, 1:53 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Sun Oct 2 2022

COZ001-022130-
Lower Yampa River Basin CO-
253 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southwestern Moffat
County through 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dinosaur, or 41 miles east of Vernal, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
County.

This includes U.S. Highway 40 in Colorado between mile markers 30 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 10880 4034 10882 4046 10859 4029 10849
TIME...MOT...LOC 2053Z 248DEG 22KT 4033 10876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, Oct 2, 2:16 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Sun Oct 2 2022

COZ001-UTZ025-022145-
Lower Yampa River Basin CO-Tavaputs Plateau UT-
316 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southeastern Uintah
County through 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 37
miles southwest of Rangely, or 53 miles southeast of Fort Duchesne,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 10932 3968 10936 3978 10914 3967 10901
TIME...MOT...LOC 2115Z 244DEG 17KT 3967 10925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, Oct 2, 2:19 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT Sun Oct 2 2022

COZ002-013-022145-
Flat Tops CO-Central Yampa River Basin CO-
319 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of south central Moffat
County through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Meeker, or 24 miles southwest of Craig, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Axial and Loyd.

This includes Colorado 13 between mile markers 57 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 10793 4028 10797 4040 10775 4021 10767
TIME...MOT...LOC 2119Z 245DEG 14KT 4026 10787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Oct 2, 2:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
329 PM MDT Sun Oct 2 2022

UTZ025-027-022200-
Arches/Grand Flat UT-Tavaputs Plateau UT-
329 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of west central Grand
County through 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green River, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Grand
County.

This includes the following highways...
 Interstate 70 in Utah between mile markers 164 and 167, and between
mile markers 169 and 186.
 U.S. Highway 191 in Utah between mile markers 152 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3893 11017 3893 11013 3898 11015 3898 11011
      3895 11004 3895 11000 3900 11015 3908 11015
      3910 11012 3915 11010 3921 10987 3889 10971
      3879 11012 3881 11010 3884 11014 3886 11014
      3886 11016 3889 11016 3891 11018
TIME...MOT...LOC 2128Z 249DEG 21KT 3894 11013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Oct 2, 2:33 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Sun Oct 2 2022

COZ001-002-022200-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
333 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of south central Moffat
County through 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Rangely, or 52 miles west of Craig, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs.

This includes U.S. Highway 40 in Colorado between mile markers 36 and
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 10858 4039 10859 4051 10837 4035 10827
TIME...MOT...LOC 2133Z 246DEG 20KT 4038 10854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Oct 2, 2:41 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT Sun Oct 2 2022

UTZ027-029-022215-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
341 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southwestern Grand
County through 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Canyonlands National Park, or 21 miles west of Moab,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Grand
County.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 137 and 144.
 Utah 313 between mile markers 2 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 11004 3866 11004 3865 11006 3866 11006
      3879 10968 3850 10970 3842 11001 3846 11004
      3845 11002 3848 11000 3851 11005 3852 10999
      3856 10999 3858 11006 3860 11003 3859 11001
      3859 11000 3862 11001 3861 11005 3861 11007
TIME...MOT...LOC 2141Z 252DEG 20KT 3858 10996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR

The radar

The Grand Junction radar (KGJX), 160 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 debris flow, 1 hail. Local standard time, as filed.

Debris Flow, Grand

When
October 2, 2:45 PM MST
Where
Grand County, 1.75 mi WNW of Solitude Siding to 1.97 mi WNW of Solitude Siding
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.960, -110.060

Debris as a result of heavy rain from thunderstorms was cleared off I-70 between mile markers 168 and 170 from both the eastbound and westbound lanes.

Hail, Grand

When
October 2, 3:00 PM MST
Where
Grand County, 0.81 mi NE of Elgin
Measured
0.8 in hail
Reported by
Social Media
Coordinates
38.988, -110.139

Several inches to over a foot of dime-sized hail accumulated in Green River and along adjacent portions of I-70.

Flash Flood, Grand

When
October 2, 3:00 PM MST
Where
Grand County, 20.32 mi W of Potash to 20.23 mi W of Potash
Cause
Heavy Rain
Property damage
$26 million
Reported by
Broadcast Media
Coordinates
38.523, -109.996

More than 50 people were stranded overnight in Grand County, Utah after heavy rain from severe thunderstorms wiped out a portion of Mineral Bottom Road which led to a remote boat ramp. The rain completed demolished a section of switchbacks with large boulders accumulating.

Flash Flood, Grand

When
October 2, 4:45 PM MST
Where
Grand County, 3.86 mi SE of Moab to 3.9 mi SE of Moab
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.540, -109.500

Numerous roads were closed in Spanish Valley due to flash flooding as a result of heavy rain from thunderstorms. This included Shumway Lane and Old City Park, Floy, Hastings, Sunny Acres, and Kerby Roads. Roads remained closed overnight. The Pack Creek gauge on Pack Creek Road reported a rise of 4 feet when about an inch of rain fell in 90 minutes.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051507, 1051506, 1051509, 1051508.